Alert archive / New York / Wind Advisories in 2009
Wind Advisory 5, NWS Albany, NY
NWS Albany, NY issued this wind advisory at Oct 31, 2009, 12:15 PM EDT for 8 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2009, 12:15 PM EDT (16:15 UTC)
- Expired
- Oct 31, 2009, 5:54 PM EDT
- In force
- 6 hr
- Issued by
- NWS Albany, NY
Counties Berkshire County, MA, Albany County, NY, Columbia County, NY, Greene County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Warren County, NY, Washington County, NY, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 47 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KALY 311615 NPWALY URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ALBANY NY 1215 PM EDT SAT OCT 31 2009 MAZ001-025-NYZ041>043-048>054-058>061-083-084-VTZ013-014-312200- /O.NEW.KALY.WI.Y.0005.091031T1615Z-091031T2200Z/ NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS... GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...SARATOGA SPRINGS... WARRENSBURG...WHITEHALL...GRANVILLE...DELANSON...ESPERANCE... DUANESBURG...SCHENECTADY...ROTTERDAM...BALLSTON SPA... MECHANICVILLE...WATERFORD...ALTAMONT...ALBANY...TROY... HOOSICK FALLS...HUNTER...TANNERSVILLE...WINDHAM...CATSKILL... COXSACKIE...ATHENS...CAIRO...JEFFERSON HEIGHTS...HUDSON... CHATHAM...GLENS FALLS...WEST GLENS FALLS...HUDSON FALLS... FORT EDWARD...CAMBRIDGE...GREENWICH...BENNINGTON...JACKSONVILLE... NEWFANE 1215 PM EDT SAT OCT 31 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. SOUTHERLY WINDS GUSTING BETWEEN 45 TO 50 MPH WILL CONTINUE FOR THE CAPITAL REGION...PORTIONS OF THE CATSKILLS...LAKE GEORGE SARATOGA REGION...GREEN MOUNTAINS OF SOUTHERN VERMONT AND THE BERKSHIRES FOR THE REMAINDER OF THE AFTERNOON. A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING WHICH WILL ALLOW THE SOUTHERLY WINDS TO DECREASE IN SPEED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH ARE EXPECTED OR WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY
1 follow-up statement
000 WWUS71 KALY 312154 NPWALY URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ALBANY NY 554 PM EDT SAT OCT 31 2009 MAZ001-025-NYZ041>043-048>054-058>061-083-084-VTZ013-014-312300- /O.CAN.KALY.WI.Y.0005.000000T0000Z-091031T2200Z/ NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS... GREAT BARRINGTON...LEE...LENOX...HOUSATONIC...SARATOGA SPRINGS... WARRENSBURG...WHITEHALL...GRANVILLE...DELANSON...ESPERANCE... DUANESBURG...SCHENECTADY...ROTTERDAM...BALLSTON SPA... MECHANICVILLE...WATERFORD...ALTAMONT...ALBANY...TROY... HOOSICK FALLS...HUNTER...TANNERSVILLE...WINDHAM...CATSKILL... COXSACKIE...ATHENS...CAIRO...JEFFERSON HEIGHTS...HUDSON... CHATHAM...GLENS FALLS...WEST GLENS FALLS...HUDSON FALLS... FORT EDWARD...CAMBRIDGE...GREENWICH...BENNINGTON...JACKSONVILLE... NEWFANE 554 PM EDT SAT OCT 31 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ALBANY HAS CANCELLED THE WIND ADVISORY. SOUTHERLY WINDS ACROSS THE REGION NO LONGER HAVE THE POTENTIAL TO GUST UP TO 50 MPH...SO THE WIND ADVISORY HAS BEEN CANCELLED. HOWEVER...WIND GUSTS TO 30 OR 35 MPH WILL BE POSSIBLE THIS EVENING AS A COLD FRONT MOVES THROUGH AND THE WIND SHIFTS TO THE NORTHWEST. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Oct 31, 10:50 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Oct 31, 10:50 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1050 AM EDT SAT OCT 31 2009 .SYNOPSIS... A MILD AIR MASS WILL BE OVER THE REGION TODAY AHEAD OF A STRONG COLD FRONT. SHOWERS WILL INCREASE AHEAD OF THE COLD FRONT DURING THE AFTERNOON WITH BREEZY CONDITIONS. THE SHOWERS WILL DECREASE HALLOWEEN EVENING FROM WEST TO EAST...AS HIGH PRESSURE BUILDS IN FROM THE OHIO VALLEY WITH COOLER...DRIER...AND SEASONABLE CONDITIONS FOR SUNDAY AND MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1050 AM EDT...1KM VISIBLE IMAGERY REVEALS A POCKET OF CLEARING OFF THE CATSKILLS AND HELDERBERGS FROM THE RESULT OF DOWNSLOPING. THIS POCKET OF CLEARING ALSO ADDED QUICKLY TO OUR TEMPERATURES AND WIND GUSTS INTO THE MID 30KT RANGE /BELOW ADVISORY CRITERIA/. ADDITIONAL DETERIORATION OF THE CLOUDS ARE EXPECTED INTO THE MID HUDSON VALLEY AND ADJACENT WESTERN NEW ENGLAND COUNTIES AS AMPLE MIXING COMMENCES. VWP FROM THE RADAR SUPPORTS NUMERICAL GUIDANCE WITH 5K FOOT WINDS BETWEEN 50-60KTS BUT WE EXPECT NOT TO MIX DOWN THAT HIGHER MOMENTUM AIR AT THIS TIME. LINE OF SHOWERS UPSTREAM CONTINUES TO SHOW A DECREASE IN COVERAGE AND INTENSITY AS POWERFUL MID-UPPER LEVEL JET DYNAMICS LIFT NORTHEAST ACROSS ONTARIO/QUEBEC. HOWEVER...LOW LEVEL CONVERGENCE REMAINS ALONG WITH AMPLE MOISTURE TO CONTINUE WITH THE INCREASE IN SHOWERS THROUGH THE AFTERNOON. SO HAVE LOWERED POPS FOR MOST OF THE AREA FOR THE REMAINDER OF THE MORNING INTO EARLY AFTERNOON...WITH CATEGORICAL POPS EXPECTED THE REMAINDER OF THE AFTERNOON HOURS. FROPA TIMING PER THE LATEST RUC13 AND NAM12 POINT TOWARD 00Z FOR NY AND BY 03Z FOR OUR ADJACENT NEW ENGLAND COUNTIES. AS OF 330 AM EDT...THE WATER VAPOR LOOP THIS MORNING DEPICTS A POSITIVELY TILTED HIGH AMPLITUDE LONG WAVE TROUGH NEAR THE MS RIVER VALLEY. SEVERAL SHORTWAVES HAVE MOVED N/NE INTO THE GREAT LAKES REGION...AND S-CNTRL CANADA. DOWNSTREAM OF THE TROUGH...THE RIDGE OVER THE EAST COAST IS SLOWLY WEAKENING. A WARM AIR ADVECTION SCENARIO HAS SET UP OVER THE FCST AREA WITH STRENGTHENING S/SW BOUNDARY LAYER WINDS TO 25-35 KTS. LOW LEVEL STRATUS HAVE DEVELOPED AND THICKENED. A LOW LEVEL SPEED MAX WILL BE TRAVERSING THE REGION BETWEEN 12Z-18Z WITH H925 WINDS INCREASING TO 35-45 KTS. THE H850 WINDS WILL BE CLOSER TO 45-60 KTS AROUND 18Z. THE BUFKIT SOUNDINGS SHOW A LOW LEVEL INVERSION JUST ABOVE THE BOUNDARY LAYER THAT WILL BE ERODING IN THE LATE MORNING/EARLY PM. HOWEVER...DUE TO THE CLOUD COVER...INCREASING SHOWERS...AND MOMENTUM TRANSFER FROM ROUGHLY 2 KFT AGL...WE BELIEVE WINDS GUSTS TO 25-35 MPH ARE LIKELY WITH SOME GUSTS POSSIBLY TO 35-45 MPH OVER TERRAIN GREATER THAN 1500 FT. THE FUNNELING EFFECT UP THE HUDSON RIVER VALLEY COULD ALLOW SOME GUSTS AROUND 40 MPH AT ALBANY. TEMPS WILL RISE INTO THE 60S IN MOST OF THE FCST AREA AHEAD OF THE COLD FRONT...THAT WILL POTENTIALLY BE OCCLUDING LATE IN THE AFTERNOON. THE LOW LEVEL CONVERGENCE AHEAD OF THE BOUNDARY WILL INCREASE THE THREAT OF THE SHOWERS ACROSS THE FCST AREA IN THE AFTERNOON. WE INCREASED THE POPS TO CATEGORICAL VALUES OVER THE ENTIRE FCST AREA BTWN 3-6 PM...EXCEPT PORTIONS OF WRN NEW ENGLAND...AND THE SRN TACONICS...WHERE WE TRENDED TO LIKELY VALUES. THE DRIEST PORTION OF THE FCST WILL TEND TO BE THE MORNING FROM THE HUDSON RIVER VALLEY EAST. THERE MAYBE BE SOME SPRINKLES AND/OR ISOLATED SHOWER DURING THAT TIME FRAME. THE HEAVIEST SHOWERS WILL LIKELY BE NORTH AND WEST OF THE CAPITAL REGION...WHERE A 150-175 KT JET STREAK AT H250 WILL BE PASSING N/NE OF NRN NY AND LAKE ONTARIO. THERE IS VERY LITTLE OR NO INSTABILITY VIA THE NAM/GFS...SO WE DID NOT MENTION ISOLD THUNDER AT THIS TIME. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... THE STRONG LOW/MID-LEVEL FRONTOGENETICAL BAND OF SHOWERS ASSOCIATED WITH THE COLD FRONT THAT THE SHORT RANGE GUIDANCE SHOW SIGNS OF OCCLUDING...WILL SWEEP ACROSS THE REGION. THE SHOWERS WILL BECOME LESS NUMEROUS FROM THE CAPITAL REGION NORTH AND WEST BY ABOUT 01Z/9 PM. THE SHOWERS WILL TEND TO LINGER TOWARD MIDNIGHT SOUTH AND EAST. THE COLD AIR ADVECTION IS STRONG AT H850 WITH TEMPS FALLING BACK TO 0C OR LESS FROM KALB NORTH AND WEST AROUND 06Z/SUN. THERE MAYBE A WEAK LAKE RESPONSE FOR SOME ISOLD/SCT -SHRA/-SHSN FOR THE WRN ADIRONDACKS...AND WRN MOHAWK VALLEY WITH THE UPPER TROUGH PASSAGE TOWARDS 12Z/SUN. LOWS WILL TUMBLE BACK INTO THE 30S TO MID 40S. SUNDAY THROUGH SUNDAY NIGHT...HIGH PRESSURE BUILDS IN FROM THE MIDWEST/OHIO VALLEY WITH SUBSIDENCE DOMINATING OVER THE FCST AREA. H850 TEMPS ARE CHILLY...BUT SEASONABLE FOR NOV 1 AT -4C TO +2C FROM NW TO SE. MIXING FROM H850 SHOULD YIELD HIGHS IN THE MID 40S TO MID 50S. SOME INSTABILITY STRATOCUMULUS WILL BE AROUND. SUNDAY NIGHT LOOKS LIKE AND IDEAL RADIATIONAL COOLING NIGHT WITH LOWS IN THE 20S TO MID 30S. MONDAY THROUGH MONDAY NIGHT...THE FAIR WEATHER LASTS THROUGH MONDAY...AS SFC HIGH PRESSURE HEADS E/NE OVER THE CANADIAN MARITIMES. THE UPPER LEVEL FLOW SHIFTS SOUTHWESTERLY...AND THE NEXT SFC FRONT...AND ITS ASSOCIATED UPPER TROUGH SLOWLY APPROACHES FROM THE GREAT LAKES REGION. TEMPS WILL BE SIMILAR TO SUNDAY...WITH THE THREAT OF SOME SCT SHOWERS IMPACTING LOCATIONS WEST OF THE HUDSON RIVER VALLEY BTWN 06Z-12Z TUE. && .LONG TERM /TUESDAY THROUGH FRIDAY/... THE MODELS ARE IN GENERAL AGREEMENT WITH A BROAD LONGWAVE TROUGH ACROSS MUCH OF THE CONUS. HOWEVER...THERE ARE DIFFERENCES IN THE TIMING AND STRENGTH OF THE SHORT WAVES MOVING QUICKLY THROUGH THE NORTHERN STREAM...WHICH IMPACTS THE TIMING AND EVOLUTION OF LOW PRESSURE SYSTEMS DURING THE WEEK. NEITHER THE OPERATIONAL GFS OR ECMWF OFFERS THE BEST SOLUTION DUE TO THESE DIFFERENCES SO FAVORED THE GEFS MEAN SOLUTION. THE SPREAD IN THE GEFS ENSEMBLE MEMBERS REALLY BEGINS TO GROW DURING THE LATTER PART OF THE WEEK. OVERALL LOOKING AT NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES WITH OUR BEST CHANCES FOR SHOWERS TUESDAY THEN RIDGING MID WEEK WITH ANOTHER LOW PRESSURE SYSTEM APPROACHING LATE IN THE WEEK. && .AVIATION /11Z SATURDAY THROUGH WEDNESDAY/... A LOW PRESSURE SYSTEM APPROACHING REGION. THE SYSTEMS COLD FRONT WILL SWEEP ACROSS THE AREA DURING THE AFTERNOON HOURS INTO THE EARLY EVENING ACCOMPANIED BY SHOWERS. MVFR CONDITIONS WILL PERSIST THROUGH THE DAY WITH AN IMPROVEMENT TO VFR AFTER THE COLD FRONTAL PASSAGE. STRONG SOUTHERLY FLOW CONTINUES AHEAD OF APPROACHING SYSTEM BECOMING MORE SOUTHWESTERLY AS THE DAY PROGRESSES. GUSTY WINDS HAVE BEEN OCCURRING AT KALB AND KGFL AND ARE EXPECTED TO CONTINUE. HOWEVER...AT KPOU SURFACE WINDS ARE LIGHT...LESS THAN 10 KNOTS...SO NEED TO LOW LEVEL WIND SHEAR IN TAF UNTIL SURFACE FLOW PICKS UP WHICH IS EXPECTED BY MID TO LATE MORNING. OUTLOOK... SUN-MON...VFR...NO SIG WX. TUE...VFR-MVFR WITH A CHC -SHRA/-SHSN. WED...VFR...NO SIG WX. && .FIRE WEATHER... A MILD AIR MASS WILL BE OVER EASTERN NEW YORK AND WESTERN NEW ENGLAND INTO THE AFTERNOON. A COLD FRONT WILL BRING SCATTERED SHOWERS TO THE REGION TODAY. THE FRONT WILL SHIFT EASTWARD OVERNIGHT WITH COOLER AND DRIER AIR WORKING IN FOR SUNDAY. THE WINDS BE SOUTHERLY AT 15 TO 25 MPH TODAY...WITH GUSTS OF 30 TO 45 MPH. THE WINDS WILL SHIFT TO THE WEST AT 10 TO 20 MPH WITH SOME GUSTS TO 35 MPH LATE THIS AFTERNOON INTO THE OVERNIGHT PERIOD. THE WINDS WILL BE FROM THE W/NW AT 5 TO 10 MPH ON SUNDAY. && .HYDROLOGY... THE COLD FRONT WILL BRING A QUARTER TO THREE QUARTERS OF AN INCH OF RAINFALL TO THE HYDRO SERVICE AREA. NO HYDRO PROBLEMS ARE EXPECTED. RIVER LEVELS AND FLOWS WILL REMAIN ABOVE NORMAL TO CLOSE OCTOBER DUE TO THE ABOVE AVERAGE RAINFALL OVER THE PAST 10 DAYS. DRIER WEATHER SUNDAY THROUGH MONDAY WILL ALLOW THE MAIN STEM RIVERS TO SLOWLY RECEDE BY THE MID WEEK. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...WASULA NEAR TERM...WASULA/BGM SHORT TERM...WASULA LONG TERM...IAA AVIATION...IAA FIRE WEATHER...15 HYDROLOGY...WASULA WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Oct 31, 4:17 AM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 417 AM EDT SAT OCT 31 2009 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-011100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 417 AM EDT SAT OCT 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Wind Advisories in New York, 2009Wind Advisories in Vermont, 2009Wind Advisories in Massachusetts, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.